Vitamin D is one of the essential vitamins that the body needs. However, just like with anything that is already “excessive,” it can lead to certain bowel problems. Symptoms of too much of the well-known “sunshine vitamin” can be found in your stool.

According to Express’ report, many people today don’t get the required vitamin D from sunlight. An insufficiency of the sunshine vitamin contributes to bone deformities in children. One condition is rickets. For adults, they can suffer from osteomalacia.

Due to the inability of many to get the required vitamin D, many went for over-the-counter vitamin D supplements. However, there is a downside to it. Too much of this vitamin could lead to possible bowel problems and could even alter your toilet habits.

Too much vitamin D supplements can cause intoxication Too much vitamin D supplements can cause intoxication Photo: Pixabay

Some of the common symptoms that you have to watch out for include stomach pain, diarrhea, and constipation. These are the same symptoms exhibited by those suffering from irritable bowel syndrome (IBS). However, these are also symptoms of too much vitamin D in the body. This condition is often referred to by general practitioners as vitamin D intoxication.

A study by the United States National Library of Medicine National Institutes of Health revealed some concerns regarding the fat-soluble vitamin D. The study was primarily concerned about toxicity as a result of excessive vitamin D supplements.

The study, however, did not deny the importance that vitamin D plays in regulating metabolism, as well as the absorption of phosphorus and calcium to achieve optimum bone health. When excessively consumed, however, it could lead to bowel disorders like constipation and diarrhea. In some cases, it could even lead to vomiting and nausea.

One particular case that the study looked at was the one that happened to a young boy who took improperly-labeled over-the-counter vitamin D supplements. He experienced constipation and also stomach pain.

Because of these cases, it is highly recommended by the NHS that individuals must only consume 10 micrograms of vitamin D. The dosage must not exceed 100 micrograms, as this level proves harmful.

The best practice is to seek a diagnosis of a physician whenever you experience the abovementioned symptoms. Also, if you feel that you lack vitamin D, it would be ideal not to do self-medication so that you can avoid gastrointestinal complications.